Virginia, 2014

Damaging Winds in Virginia, September 2, 2014

September 2, 2014 · NWS RNK · 3 events in 2 counties and zones

A weak upper level disturbance passing across southeast West Virginia and western Virginia provided the upper level support for isolated severe thunderstorm development, while low level convergence associated with an approaching cold front provided support in the low levels. Environmental shear was weak, with the storms supported more by strong diurnal heating as afternoon temperatures rose into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper level disturbance passing across southeast West Virginia and western Virginia provided the upper level support for isolated severe thunderstorm development, while low level convergence associated with an approaching cold front provided support in the low levels. Environmental shear was weak, with the storms supported more by strong diurnal heating as afternoon temperatures rose into the low and mid 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 2:36 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 2, 2:36 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT TUE SEP 2 2014

.SYNOPSIS...
A WEAK COLD FRONT TRACKS SOUTHEAST INTO OUR AREA BY THIS
EVENING...BEFORE STALLING ACROSS THE CAROLINAS AND WASHING OUT ON
WEDNESDAY. HIGH PRESSURE SETS BACK UP OVER THE EAST BY FRIDAY WITH
YET ANOTHER COLD FRONT MOVING TOWARD US THIS WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 245 PM EDT TUESDAY...

GOING TO SEE TWO AREAS OF CONVECTION THIS AFTERNOON INTO EARLY
EVENING. ONE FIRING ACROSS THE BLUE RIDGE/FOOTHILLS FROM FLOYD SOUTH
TO WILKES...AND OTHER MOVING INTO SE WV...ALLEGHANY HIGHLANDS. THE
12Z NAM IS DOING EXCELLENT ATTM WITH HAVING THIS...BUT AT 00Z THIS
EVENING FIRES UP A LINE FROM THE SHENANDOAH VALLEY TO THE SOUTHWEST
ACROSS THE MOUNTAINS OF FAR SW VA/SE KY. BY THIS TIME...LEANED
TOWARD A SOLUTION CLOSER TO THE 12Z ECMWF/GFS...AND AT THE SAME TIME
KEEP CONVECTION MOVING EAST INTO THE VA/NC PIEDMONT ALONG LEE
TROUGH.  UPSTREAM THE SHORTWAVE THAT IS OVER SRN OHIO AND ANOTHER
OVER INDIANA WILL STAY MAINLY NORTH OF US BUT FRONTAL BOUNDARY WILL
WORK SE THROUGH THE NIGHT. EXPECT TO SEE BEST THREAT OF SHOWERS AND
STORMS ACROSS SE WV EARLY THIS EVENING...THEN TAPER POPS OVERNIGHT
TO SLIGHT CHANCE...WITH LACK OF FORCING.

LOWS TONIGHT KEEP THE PERSISTENT MUGGY TEMPS WE HAVE HAD...WITH
MID 60S WEST TO LOWER 70S SOUTHEAST.

WEDNESDAY...FRONT SHIFTS INTO NC AND WILL SEE MAIN FOCUS OF SHOWERS
AND STORMS DO LIKEWISE...WHILE NORTH WINDS TRY TO DRY THINGS OUT
OVER THE NRN CWA. HOWEVER 8H FRONT EDGES INTO THE NRN CWA ONLY...SO
KEEPING MOST OF OUR REGION IN THE SOMEWHAT HUMID AIRMASS. FOR POPS
WILL HAVE SLIGHT CHANCE SOUTH OF BLF-ROA-LYH LINE...MAINLY DRY
NORTH...WITH THE SRN TIER OF THE CWA ACROSS THE NC/VA BORDER AND
SOUTH IN THE LOW CHANCE. TEMPS WILL DROP A FEW DEGREES UP NORTH BUT
STILL WARM ACROSS THE CWA...WITH LOWER 80S WEST...TO MID TO UPPER
80S EAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

STRONG LATE SEASON UPPER RIDGE OVER THE SOUTHERN CONUS REMAINS IN
CONTROL THROUGH THE SHORT-TERM WHICH WILL MAINTAIN THE VERY WARM AND
HUMID CONDITIONS ACROSS OUR AREA. A WEAK SURFACE RIDGE OVER PA WILL
BE DRIFTING OFF THE COAST BY EARLY THURSDAY WITH THE WEAK FRONTAL
BOUNDARY LOCATED ACROSS NC. THIS BOUNDARY MAY ACT AS THE FOCUS
FOR SHOWER AND THUNDERSTORM ACTIVITY WHICH WILL REMAIN MAINLY
SOUTH OF THE CWA ON THURSDAY WHERE BETTER CONVERGENCE AND DEEPER
MOISTURE EXISTS. THE ACTIVE NORTHERN STREAM WILL REMAIN WELL
POLEWARD OF OUR REGION IN THE SHORT TERM WITH SEVERAL STRONG
IMPULSES TRACKING ACROSS SOUTHERN CANADA. THE FIRST OF THESE WILL
DRAG A COLD FRONT DOWN FROM THE UPPER MIDWEST REACHING THE OHIO
VALLEY BY LATE FRIDAY. SOME PRE-FRONTAL CONVECTION IS POSSIBLE
FRIDAY AFTERNOON ACROSS OUR CWA BUT BETTER COVERAGE MORE LIKELY ON
SATURDAY. TEMPS WILL CONTINUE TO BE REMAIN WELL ABOVE NORMAL BOTH
THU AND FRI WITH HIGHS 5 TO 8F ABOVE EARLY SEPTEMBER
CLIMATOLOGY...RUNNING MID 80S TO LOW 90S FOR HIGHS AND LOWS FROM
NEAR 60 NW TO NEAR 70 SE. &&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM TUESDAY...

SLOW-MOVING COLD FRONT APPROACHES DURING THE DAY SATURDAY WITH
DECENT CHANCES FOR SHOWERS AND POSSIBLE THUNDERSTORMS BY AFTERNOON
WITH THE HIGHEST POPS ACROSS THE MOUNTAINS. FRONT WILL CONTINUE TO
DRIFT SLOWLY SOUTH THROUGH THE CAROLINAS ON SUNDAY AND LIKELY ACT AS
FOCUS FOR RENEWED CONVECTION SUNDAY AFTERNOON...BUT WITH THE BEST
COVERAGE SOUTH OF VA-NC BORDER. DRIER AND SOMEWHAT COOLER CONDITIONS
LIKELY MON-TUE UNDER HIGH PRESSURE AS 850 MB TEMPS ARE KNOCKED BACK
TO 12-14C RANGE..YIELDING AT LEAST NEAR NORMAL HIGHS/LOWS BEFORE
RIDGE TRIES TO AMPLIFY AGAIN.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 135 PM EDT TUESDAY...

VFR EXPECTED MOST OF THE TIME THIS AFTERNOON. HOWEVER..SOME
SHOWERS AND STORMS WILL MOVE INTO THE BLF/LWB AREA AROUND 21Z...SO
NOT TAKING THE TEMPO OUT FOR THEM YET. THIS WILL BE WHERE ANY SUB
VFR OCCURS WITH THUNDERSTORMS. FURTHER EAST...ACTIVITY WILL BE
MORE ISOLATED SO NOT MENTIONING IN THE TAFS EXCEPT VCTS ROA/BCB.

TONIGHT...EXPECT THE SHOWERS ANDS THUNDERSTORMS TO WANE IN THE
AREA...BUT COULD SEE SOME LINGERING IN THE MTNS WITH THE FRONT.

OVERNIGHT THE ISSUE TURNS TOWARD FOG...AS LOW LVL MOISTURE WILL
BE HIGH. QUESTION IS HOW MUCH CLEARING OCCURS AND IF IT RAINS NEAR
A TERMINAL. THINK CONFIDENCE IN FOG OCCURRING IS HIGHER AT LWB AND
BCB...MAINLY MVFR TEMPO IFR.

FOG GOES AWAY AFTER 13-14Z...WITH VFR EXPECTED TIL 18Z WED.

EXTENDED AVIATION DISCUSSION...

FRONT STALLS SOUTH OF US WEDNESDAY AND MODELS FAVOR CONVECTION
SOUTH OF A DAN-TNB LINE. IN THE AFTERNOON. MAINLY VFR EXCEPT ANY
LATE NIGHT FOG IN THE BCB/LWB AREA THU. FRONT WASHES OUT TO THE
SOUTH OF THE AREA FRIDAY WITH MORE WIDELY SCATTERED DIURNAL NATURE
SHOWERS AND STORMS...THEN PERHAPS BECOMING MORE WIDESPREAD
SATURDAY WITH PERIODIC MVFR IN MORE ORGANIZED COVERAGE AHEAD OF
ANOTHER COLD FRONT ARRIVING FROM THE NORTHWEST LATE. OTRW WILL SEE
A DAILY TREND OF EARLY MVFR/IFR IN FOG...FOLLOWED BY BRIEF
VFR...THEN INCREASING AFTERNOON/EVENING CONVECTION WHEN MVFR TO
LOCAL IFR WILL BE POSSIBLE.

&&

.EQUIPMENT...
AS OF 730 AM EDT FRIDAY ...

THE VISIBILITY SENSOR AT KDAN...DANVILLE REGIONAL AIRPORT...WILL
BE OUT OF SERVICE UNTIL FURTHER NOTICE. A PART HAS BEEN BACK-ORDERED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...KK/RAB/WP
EQUIPMENT...RAB
Hazardous weather outlook, Sep 2, 3:10 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT TUE SEP 2 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
410 PM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY WINDS WILL ACCOMPANY ANY THUNDERSTORMS THROUGH THIS EVENING.
AN ISOLATED SEVERE THUNDERSTORMS IS POSSIBLE WITH DAMAGING WIND
GUSTS THE MAIN THREAT...ALONG WITH TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 2:26 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT TUE SEP 2 2014

NCZ003-020-VAZ032-022000-
SURRY NC-YADKIN NC-PATRICK VA-
326 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  CANA TO NEAR BUCK SHOALS...MOVING TO THE EAST NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND POOR DRAINAGE AREAS. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  YADKINVILLE...
  DOBSON...
  PILOT MOUNTAIN...
  AND BOONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3606 8088 3617 8088 3656 8071 3656 8061
      3661 8062 3665 8060 3666 8057 3664 8054
      3665 8049 3671 8045 3674 8036 3655 8038
      3655 8044 3624 8045 3622 8043 3621 8045
      3614 8044 3611 8051 3605 8050
TIME...MOT...LOC 1922Z 243DEG 16KT 3659 8063 3608 8086

PM
Special weather statement, Sep 2, 2:50 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT TUE SEP 2 2014

WVZ045-022030-
GREENBRIER WV-
350 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 10 NORTHWEST OF QUINWOOD...MOVING
  TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM IN ADDITION
  TO FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  BINGHAM...
  RAINELLE...
  ANJEAN...
  AND QUINWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3823 8037 3822 8036 3816 8036 3788 8076
      3795 8081 3799 8077 3799 8079 3802 8080
      3806 8080 3806 8082 3805 8084 3806 8087
      3808 8089 3810 8088 3808 8071 3826 8045
      3826 8042
TIME...MOT...LOC 1946Z 267DEG 35KT 3813 8093

11
Special weather statement, Sep 2, 3:29 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT TUE SEP 2 2014

WVZ045-022100-
GREENBRIER WV-
429 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR DUO WEST
  VIRGINIA...MOVING EAST AT 30 MILES AN HOUR.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
  THUNDERSTORM. IN ADDITION...EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  NEOLA...
  RENICK...
  ANJEAN...
  DUO...
  AND RORER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3811 8036 3805 8026 3804 8021 3804 8016
      3806 8011 3806 8000 3800 8000 3792 8010
      3796 8065 3812 8065 3814 8062 3816 8036
TIME...MOT...LOC 2026Z 270DEG 41KT 3805 8055
Local storm report, Sep 2, 4:11 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             RENICK                  37.98N 80.37W
09/02/2014  E0.25 INCH       GREENBRIER         WV   POST OFFICE

            PEA SIZE HAIL

&&

MBS
Special weather statement, Sep 2, 4:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT TUE SEP 2 2014

WVZ042>045-022200-
GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
512 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  ANJEAN WEST VIRGINIA TO 40 MILES WEST OF BLUEFIELD WEST
  VIRGINIA...MOVING EAST AT 30 MILES AN HOUR.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND POOR DRAINAGE AREAS. IN
  ADDITION...THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND
  LIGHTNING.

* LOCATIONS TO BE IMPACTED THROUGH 700 PM INCLUDE...
  BLUEFIELD...
  PRINCETON...
  LEWISBURG...
  HINTON...
  AND WHITE SULPHUR SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3805 8026 3806 7996 3775 8026 3769 8030
      3762 8022 3756 8033 3750 8031 3737 8076
      3743 8086 3731 8090 3724 8122 3734 8136
      3758 8119 3772 8097 3768 8088 3782 8094
      3787 8075 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2105Z 257DEG 73KT 3802 8064 3746 8191

11
Local storm report, Sep 2, 4:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 WSW RENICK            37.98N 80.39W
09/02/2014                   GREENBRIER         WV   EMERGENCY MNGR

            THREE 8 TO 10 INCH OAK TREES DOWN ON BUTLER MOUNTAIN
            ROAD. TIME FROM RADAR.

&&

MBS

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
September 2, 4:40 PM EST
Where
Alleghany County, 0.45 mi SSE of Natural Well
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.914, -79.966

Five trees were blown down by thunderstorm winds along Route 687, just north of the community of Falling Springs.

Thunderstorm Wind, Giles

When
September 2, 8:48 PM EST
Where
Giles County, 1.43 mi S of Hoges Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.299, -80.600

A tree was blown down by thunderstorm winds across Sinking Creek Road.

Thunderstorm Wind, Giles

When
September 2, 8:55 PM EST
Where
Giles County, 0.03 mi ESE of Maybrook
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.300, -80.550

Thunderstorm winds knocked down a tree along Route 705.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533435, 533437, 533436.